North Dakota, 2009

Flash Flood and Heavy Rain in North Dakota, June 16 to 17, 2009

June 16 to 17, 2009 · NWS FGF · 2 events in 1 county or zone

An upper level disturbance moved across central North Dakota, with numerous showers and thunderstorms forming around it. The upper level flow was fairly weak, but the low levels held a very juicy airmass, with dew points in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance moved across central North Dakota, with numerous showers and thunderstorms forming around it. The upper level flow was fairly weak, but the low levels held a very juicy airmass, with dew points in the low to mid 60s. This set the stage for slow moving and heavy rain producing thunderstorms. A broad area of one to three inches of rain fell from near Havana, ND, through the Wahpeton/Breckenridge area, to near Barnesville, MN. Within this area, locally heavy rain amounts of up to 7 inches were reported at Abercrombie, ND, and at Kent, MN. This caused rapid flooding of streets, roads, farmland, and other low lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 7:50 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 16, 7:50 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT TUE JUN 16 2009

.DISCUSSION...
FORECAST CHALLENGE FOR UPDATE CONCERNS ADDITIONAL PCPN POTENTIAL.
SPOTTY WEAKENING CONVECTION CONTINUES OVER ALL BUT NE FA. THIS IN
ASSOCIATION WITH MOIST AIRMASS/BOUNDARY INTERACTION AIDED BY WAVE
ROTATING AROUND MID LEVEL CIRCULATION DRIFTING ACROSS CENTRAL ND.
INSTABILITY HAS SHIFTED SOUTH OF FA AND ANY LTG STRIKES WELL SOUTH
OF FA. WITH LACK OF INSTABILITY/SHEAR OR LOW LEVEL JET EXPECT
RETURNS TO CONTINUE TO WEAKEN WITH LOSS OF HEATING. WILL NEED TO
KEEP SOME MODEST POPS GOING MOST AREAS HOWEVER ADDITIONAL
THUNDER/HEAVY RAIN POTENTIAL NOT EXPECTED. HAVE ADJUSTED POPS
DOWNWARD AND FINE TUNED ANY ADDITIONAL T POTENTIAL TO SOUTHERN FA.
60 DEWPOINTS CONFINED TO SOUTHERN FA WITH REMAINDER IN MID-UPPER
50S. EXPECT CLOUDS GOOD PART OF TONIGHT SO OVERALL TEMPERATURES
SHOULD BE SIMILAR TO LAST NIGHT.

&&

.AVIATION...
CONVECTION WILL CONTINUE TO DIMINISH OVERNIGHT WITH ANY ADDITIONAL T
UNLIKELY. CIGS CURRENTLY VFR HOWEVER WILL GRADUALLY LOWER CIGS INTO
MVFR RANGE LATER TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 16, 4:20 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
520 AM CDT TUE JUN 16 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
520 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH A FEW
STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK.
NUMEROUS UPPER LEVEL DISTURBANCES WILL ROTATE THROUGH THE REGION...
AND COMBINE WITH INCREASING AMOUNTS OF MOISTURE AND INSTABILITY.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE WEDNESDAY NIGHT
THROUGH THURSDAY AHEAD OF A COLD FRONT. STAY TUNED TO LATER
STATEMENTS ON THIS POTENTIAL SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT AND THURSDAY.

ROGERS/DK

The radar

The Fargo/Grand Forks radar (KMVX), 128 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Richland

When
June 16, 7:55 PM CST to June 17, 1:04 AM CST
Where
Richland County, 0.48 mi W of Abercrombie
Reported by
Trained Spotter
Coordinates
46.450, -96.730

Flash Flood, Richland

When
June 17, 1:05 AM CST to 9:00 AM CST
Where
Richland County, 15.22 mi W of Walcott to 0.47 mi WNW of Lidgerwood
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.540, -97.250

Fields and farm access roads were flooded near Abercrombie. Portions of southern Eagle and northeastern Abercrombie townships received from 4 to 7 inches of rain from the late afternoon of the 16th through the overnight hours of the 17th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176376, 165995.